Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 34, NWS Gaylord, MI

July 10, 2001Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 10, 2001, 12:19 PM EDT for Mackinac County, Michigan. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 10, 2001, 12:19 PM EDT (16:19 UTC)
Expired
Jul 10, 2001, 12:45 PM EDT
In force
26 min
Issued by
NWS Gaylord, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 124 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 4.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 101619
SVRAPN

MIC097-101645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1219 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN

* UNTIL 1245 PM EDT

* AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF HESSEL...OR ABOUT 18 MILES
  NORTHEAST OF MACKINAC ISLAND...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  CEDARVILLE AROUND 1225 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

LAT...LON 4596 8414 4581 8441 4598 8444 4605 8466
          4590 8474 4601 8502 4611 8549 4598 8584
          4624 8583 4616 8511 4616 8436 4608 8436
          4608 8424 4600 8424

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:59 AM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 10, 10:59 AM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1059 AM EDT TUE JUL 10 2001

THE LATEST VISIBLE SATELLITE SHOWS AN AREA OF CLOUDS OVER EAST LAKE
SUPERIOR AND CENTRAL/EASTERN UPPER MICHIGAN...WHILE THE REST OF THE
UPPER GREAT LAKES WERE UNDER MOSTLY CLEAR SKIES. THE APX 88D SHOWS A
FEW SHOWERS OVER WHITEFISH BAY...WITH REGIONAL RADAR SHOWING
SCATTERED SHOWERS AND A FEW THUNDERSTORMS OVER EASTERN LAKE
SUPERIOR. THE REST OF THE UPPER LAKES REGION REMAINED DRY. THE
CURRENT CONVECTION OVER EASTERN LAKE SUPERIOR HAS FORMED IN A WEAK
THTE RIDGE WITH 850 MB DEW POINTS AROUND 6C WITH A 700/500 MB LAPSE
RATE BETWEEN 6C AND 7C. THE LIFT SUPPLIED TO THIS REGION IS FROM A
VORT CENTER ROTATING OVER LAKE SUPERIOR FROM AROUND AN UPPER LOW
LOCATED OVER JAMES BAY.

DURING THE REMAINDER OF THE AFTERNOON...THE LATEST RUC SHOWS STEEP
MID LEVEL LAPSE RATES OVER EAST UPPER MICHIGAN...THE STRAITS AND
EXTREME NORTHERN LOWER MICHIGAN INTO THIS EVENING. NORTHERN MICHIGAN
WILL BE INFLUENCED BY WEAK UPPER LEVEL JET FORCING AS THE LEFT EXIT
REGION OF THE UPPER JET MOVES INTO PLACE. ADDITIONAL LIFT THIS
AFTERNOON WILL BE FROM A 500 MB VORT CENTER MOVING INTO THE NORTHERN
LAKES... WITH 700/500 MB QVECTORS SHOWING CONVERGENCE OVER A GOOD
PORTION OF THE FORECAST AREA INTO THIS EVENING. SURFACE DEW POINTS
WILL REMAIN IN THE LOWER TO MID 50S WITH 850 MB DEW POINTS AROUND 6C
...GENERATING LIFTED INDEX AROUND -1...CAPES AROUND 400 J/KG AND
TOTAL TOTALS AROUND 48.

THEREFORE...WILL MENTION SCATTERED SHOWERS AND THUNDERSTORMS OVER
EAST UPPER AND EXTREME NORTHERN LOWER MICHIGAN...ENDING THIS
AFTERNOON. FOR THE REST OF NORTHERN LOWER MICHIGAN kWILL MENTION
SCATTERED SHOWERS AND A CHANCE OF THUNDERSTORMS OVER NORTHEAST LOWER
...WITH ISOLATED WORDING FOR SOUTHWEST LOWER.

.APX...NONE.

SWR

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.